Answer:

C. Stop nifedipine and start furosemide, ambrisentan, and tadalafil

Discussion

This is a young woman presenting with worsening symptoms of group I pulmonary arterial hypertension. She is no longer responding to nifedipine and her WHO-FC has increased to III. Further, she has intermediate risk features that place her at increased mortality (5%-10%), including advanced WHO-FC, decreased peak oxygen consumption on cardiopulmonary testing, elevated NT-proBNP, enlarged right atrium with trace pericardial effusion, and elevated right atrial pressure. Patients at intermediate risk who are not responsive to calcium channel vasodilators should be started on combination therapy. Ambrisentan and tadalafil have a class I indication for patients classified as WHO-FC III.


Continue Reading

Finally, because she is presenting with signs of right ventricular failure (lower extremity edema, jugular venous distension, and hepatomegaly), she should be started on a diuretic (class I indication). Failure to respond to ambrisentan and tadalafil should prompt the addition of intravenous epoprostenol. In the event that she fails to improve with epoprostenol, referral for lung transplant would be reasonable (class I indication).

Reference

Galiè N, Humbert M, Vachiery JL, et al. 2015 ESC/ERS Guidelines for the diagnosis and treatment of pulmonary hypertension: the Joint Task Force for the Diagnosis and Treatment of Pulmonary Hypertension of the European Society of Cardiology (ESC) and the European Respiratory Society (ERS). Endorsed by: Association for European Paediatric and Congenital Cardiology (AEPC), International Society for Heart and Lung Transplantation (ISHLT). Eur Heart J. 2016;37(1):67-119. 

This article originally appeared on The Cardiology Advisor